Jump to content
  • Sign Up

Rate this topic

Recommended Posts

Hey everyone,

 

I appreciate you taking your time to read this!

 

So I wasn't particularly familiar with celiac disease until I started having health problems two weeks ago and I was doing some online research. Two weeks ago I was vaccinated against hepatitis B. The day after I started having really bad joint aches, without swelling, and I was fatigued. The joint ache is only in three locations (ankle, knee, hands), but focused primarily on my knees. It is by far the worst of my problems; even Advil doesn't really help. I also feel feverish: sudden bouts of sweating, a feeling of burning up, night sweats. After about a week or so I also started to experience neck stiffness. Finally, I had some days of diarrhea (mostly in the morning), with green and loose stools, and even mucus on one day. I lack any appetite and have to force myself to eat. I have been on the BRAT diet (no gluten) since yesterday evening and the consistency has already vastly improved, but the color has not.

 

I was initially worried this could be chronic fatigue syndrome, but the fatigue hasn't been that debilitating. The standard blood tests all came back negative.

 

Rationally, I think this has to be a severe reaction to the hep B vaccine, based on the timing of most of my symptoms and the list of possible side effects (http://www.mayoclinic.org/drugs-supplements/hepatitis-b-vaccine-intramuscular-route/side-effects/drg-20068700). But two weeks seems an awful long time to experience these side effects. I also have had some issues with my bowels before and am lactose intolerant. Could it be that the vaccine triggered the celiac disease? Or that the timing is coincidence, and that this really is a case of celiac? 

 

Thanks so much for any insights you might have!

Share this post


Link to post
Share on other sites

It's unlikely that just a couple hours of being gluten free is going to have any effect and while it's possible you have celiac, I would lean toward a reaction to the vaccine. Did you call your dr about your symptoms.

Share this post


Link to post
Share on other sites

Thanks SMRI. I did see the doctors twice already. He thought it could be a viral infection or a bad reaction to the vaccine, but he really doesn't know. All my blood work came back normal. He did suggest taking probiotics, which I just took my third dose of. I will have to come back if the symptoms continue (which they do) for a stool sample. I will raise the celiac issue then.

 

Weight loss is up to 6 lbs in less than a week (the stomach problems only began after a week). 

Share this post


Link to post
Share on other sites

I agree that while it could be celiac disease, it is unlikely.  Probably a reaction.  I've seen some pretty severe reactions to vaccines.  Years ago my husband had to cancel a trip to Africa because of a severe and long lasting reaction to a vaccine that he was advised to get for his trip. :rolleyes:

 

If you think it could be celiac disease, you ma as well get the blood tests done.  Keep eating gluten until all testing is done.

 

Good luck. I hope you feel better soon.

Share this post


Link to post
Share on other sites

Sounds like a problem with the vaccine, to me. You should probably call the doctor and see what is going on.

Edit: just realized you have seen the doctor. If this persists, I think I would either go back and insist on some help or try another doctor?

Share this post


Link to post
Share on other sites

Thanks guys. Nvsmom, can I ask how long your husband's side effects lasted?

 

I was feeling the healthiest and happiest I had felt the week before I took the vaccine, so I thought I'd be able to fight off any problems quite rapidly. It's really worrying and I break down at least once a day, worrying I won't ever get better. I know it most likely is the vaccine and that these symptoms should subside, but while I am not getting better, I only worry more. I am worried that my illness puts my relationship in jeopardy, as I have no sex drive. The lack of nutrients due to the frequent bowel movements (and the color of the stool) are also making me feel faint, impairing by ability to study, right as the semester is about to kick off.

Share this post


Link to post
Share on other sites

Thanks guys. Nvsmom, can I ask how long your husband's side effects lasted?

 

 

I think it lasted a month or two.  He felt flu-ish and then started having joint pain. It was an active safari he had planned but he couldn't make his fingers work.  Ever since then, whenever he gets the flu, his joints hurt.

 

Are you anemic?  Feeling faint and tired (and no sex drive) can be linked back to that too.

Share this post


Link to post
Share on other sites

I think it lasted a month or two.  He felt flu-ish and then started having joint pain. It was an active safari he had planned but he couldn't make his fingers work.  Ever since then, whenever he gets the flu, his joints hurt.

 

Are you anemic?  Feeling faint and tired (and no sex drive) can be linked back to that too.

 

A month or two! I hope he is doing better.

 

I don't think I'm anemic, but I will raise this issue with the doctor tomorrow too. I will ask for the celiac blood test though. Thanks for your advice!

Share this post


Link to post
Share on other sites

The doctor is having me deposit stool samples. The blood test will take 2 weeks (!), because it has to be shipped out.

 

Today my joint ache is so much better, but the diarrhea has turned into constipation. I really feel like I need to go to the bathroom, but nothing is coming out. Is this common? Do people with celiac sometimes go seamlessly from diarrhea to constipation? The stomach problems also really cloud my brain; I have been unable to concentrate for days now. I'm a PhD student, so this is not really helping my productivity or teaching.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...